does anyone know what I can do i amhypothyroid take levoxil o.2 twice a day and my tsh level is over 150. i go see a endriconologist July 1st but feel this is too long to wait, have been to others but all they keep doing is giving me more medicine and it causes headaches. any answers would be appreciated
With a TSH that high, yes, you NEED higher doses.
The headaches may or may not be related to the med.
But believe me, it is worth it to deal with an adjustment period.
The end result of being hypothyroid is dementia and/or coma.
I agree that July is too long to wait.
Would you tell us your current symptoms?
I have been on higher doses but the heaches cause me too lose many days of work, because I can do nothing.
right now syptoms are extremely tired, depressed and tongue swollen and have a high cholestrol cant lose weight. I did fine the first 3 years i was diagnosed, but the last 3 have been really hard.
Your headaches, etc, seem to be from being UNDER treated. Please hang in there.
And please call or write your doctor asking to try a larger dose, before July!
Headaches are not a side-effect of thyroid hormone.
Do you have allergies or other sinus conditions?
They may be from the stress of too little of thyroid hormone.
Please talk to your doctor about what else may be causing them.
yes, headaches are one of the causes of thyroid hormone from the research I have done. I dont go see the dr. till July because tht is the 1st daynhe starts.
yes, i do have allergies and sinus problems but those have been alleviated.
Welcome, axsai. I believe Treefrog was saying that, while your hypothyroidism may contribute to your headaches, the headaches may not be a side effect of your Levoxyl.
At any rate, I get bad headaches as well. And, while mine seem to be triggered by all sorts of things (menstrual cycle, diet, humidity/pressure changes in the weather...), they are also worse when my levels are too Hypo or Hyperthyroid.
I share your concern with having to wait until July. Who prescribed your current dosage of medication? Would that doctor be willing to change you to another type of thyroid hormone for now? I don't know what medications you've already tried but, as you may know, Levoxyl is a synthetic form of T4 (like Synthroid), but perhaps you would benefit from a combination of Levoxyl plus a T3 medication (like Cytomel) or, better yet, from a "Natural" thyroid med like Naturethroid or Armour.
Also, what are your patterns when taking your thyroid meds? It is best to take it at the same time each day, preferably on an empty stomach and at least an hour before eating. If you take calcium supplements or have a habit of using milk products (or calcium-containing orange juice) in the morning, you may want to take your meds in the evening. It's best to have at least 2 hours (preferably, 4 hours) between the time that you take your thyroid meds and when you take Calcium because the two interfere with each other.
If you are on other medications (antidepressants, birth control pills, hormone replacement/estrogen, aspirin), they may also interfere with your thyroid med absorption. These are all things you can discuss with your Endo when you finally have that appointment, but you may also be able to find information about drug interactions by going to *********** and typing in the drug name and the word "thyroid."
Some holistic treatments may also help you while you wait for that appointment. Acupuncture can be very helpful, as can "glandular balancing" (a kind of laying-on of hands done by some chiropractors, massage therapists, and acupuncturists). Maca is also a helpful herb, rich in Selenium, that can minimize some symptoms. I purchase Royal Organic Maca from the web, but there are many different types available. Read through our Information Archive for more information about these and other supplements:
<A HREF="http://www.healthboards.com/ubb/Forum118/HTML/000005.html" TARGET=_blank>http://www.healthboards.com/ubb/Forum118/HTML/000005.html</A>
I have been on every thyroid drug known to man,levoxil is what I am on now due to nothing else working, my gp prescribed them because the endo I was seeing is retiring and it was getting too far for me to go to.
someone has suggested I try kelp so i amy try that. I actually had a hystercetonomy in 99 but still have ovaries in tact, so I am going to try kelp I think. I have tried armour but it made me real sick. I take my thyroid medicine on a empty stomach every morning and dont take any other medicines till night and dont drink milk so calcium isnt the problem. they are thinking my body for some reason is not asborbing the medicine
Wow, what a curious but frustrating situation. I think you're right in thinking that your body isn't absorbing the meds, but I wonder what could be blocking it. It sounds like you're extremely well-informed and have done all the right things, so I'm going to keep grasping at straws to see if we can trigger anything new.
If this is what happens for you with Levoxyl "working," I shudder to think what it was like on the other meds. I was hoping that the addition of some T3 to your regimen might help.
Have they checked you for antithyroid antibodies? Selenium is supposed to be helpful for that, although I personally prefer Maca.
Excess Kelp is typically not good for hypothyroid people because of the iodine but, at this point, anything may be worth a try. I'd strongly suggest acupuncture, particularly with someone familiar with NAET therapies. You may have a sensitivity to thyroid hormone, so your body is blocking it. (The theory behind NAET is rather odd if you're not used to holistic approaches, but it can be quite helpful although difficult sometimes.)
Reading all of this, I still believe the headaches are not from the thyroid med, but that you are still undermedicated.
Just so you know, having intact ovaries after a hysterectomy does not mean they are working.
Typically they die after the uturus is removed, at some point. This should be considered with your symptoms, esp. the headaches. Unfortunately,
as with thyroid hormone, only trial proves if you actually need it or not. But a test should indicate if your ovaries are still active.
I really hope you look past the thyroid med as the headache culprit, since you are still hypothyroid symptomatic. As long as you are positive the thyroid med is doing this to you, you will remain undermedicated.
Beware of adding iodine to your diet in the form of Kelp.
Please ask your doctor about it. he can test if you are actually deficient. you can cause yourself worse problems that you already have.
I really recommend the book, The Thyroid Solution, so you can see how to best help yourself.
In hypo folks, sugar, simple carbs, and caffeine can be a headache inducer, if that has not been mentioned.
Please don't wait til July to speak to your doctor.
believe me when I have been on every treatment known to man, might check into acupuncture though at this point I am willing to try anything. I have a friend who is into selling natural prodcuts and is looking into something for me. I talk to my gp quite frequently they know my voice by heart. thank you for all the info